Glycosade is a food for special medical purpose for the dietary management of liver glycogen storage disease (GSD) from 2 years of age.

Glycosade must only be started after assessment by your Specialist Metabolic Team including your Doctor, Dietitian and Nurse, and should only be used under medical supervision.

If you have a liver GSD, an emergency regimen (or ER) should be used if you are experiencing low blood glucose levels. Written instructions on how to make the ER and how to administer it will be provided.  Once you have started to respond to the ER, you will be encouraged to eat a small snack. If you do not appear to be responding to the ER, an ambulance should be called to get further help.

In the case of very low blood glucose levels (severe hypoglycaemia), an individual with a liver GSD may go floppy or appear less responsive or show unusual behaviours (adults with severe hypoglycaemia may appear intoxicated). In such cases, a glucose gel needs to be applied to the inside of their cheek. This can rapidly increase glucose levels.  Once the gel is given, call for an ambulance.  The Specialist Metabolic Team will advise on the use of glucose gel.

If somebody with a liver GSD is clearly unconscious, the gel may be applied but do not attempt to give any food or drink.

Emergencies, by their very nature, tend to be unexpected. If you are looking after an individual with a liver GSD, it helps to prepare for such emergencies. Ensure you always have in-date supplies of the ER ingredients and glucose gel. These supplies should be kept in the house of the individual with GSD but also anywhere else where that person spends a lot of time (e.g. grandparents’ houses, childminder’s house, school, work, etc).  

Normally when an individual has hypoglycaemia. They will be given a glucagon injection. Glucagon is a hormone that cause glycogen to release glucose into the blood. Glucagon injections are not effective in an individual with a liver GSD. The Specialist Metabolic Team will supply letters for those affected by a liver GSD to show to ambulance crews, asking them not to give a glucagon injection.

‘Hypos’ or low blood glucose levels should not occur on a regular basis. If they are occurring regularly, the Specialist Metabolic Team should be contacted.

A useful idea is to purchase and wear an SOS bracelet to help you get the medical attention you need more quickly. You can discuss this with your Specialist Medical Team.